Transient lower cranial nerve palsies following spinal anesthesia with bupivacaine-fentanyl combination for transurethral resection of the prostate
Ali Akhaddar1,2,3,&, Mohcine Salami2,3, Youssef Darouassi3,4
1Department of Neurosurgery, Avicenne Military Hospital, Marrakech, Morocco, 2Department of Neurosurgery, Mohammed V Military Teaching Hospital, Rabat, Morocco, 3University of Mohammed V Souissi, Rabat, Morocco, 4Department of Oto-Rhino-Laryngology, Mohammed V Military Teaching Hospital, Rabat, Morocco
Ali Akhaddar, Department of Neurosurgery, Avicenne Military Hospital, Marrakech, Morocco
Spinal anesthesia is a widely used regional anesthesia for many infra-umbilical surgical procedures with proven efficacy and safety. However, although rare, some neurologic complications can occur with potentially life threatening consequences. Among them, lower cranial nerve palsies have been rarely reported in the literature. We report such a case in a 75-year-old man with transient dysphagia, dysphonia and spinal accessory nerve palsy occurring four days after spinal anesthesia for transurethral resection of the prostate. His symptoms completely resolved spontaneously within 2 weeks. The possibility of lower cranial nerve palsies should be added to the potential complications during or following spinal anesthesia with bupivacaine-fentanyl combination. Although transitional, this complication may occur few days after the procedure and need to be promptly recognized, carefully evaluated and treated by conservative measures.
Spinal anesthesia is a widely used regional anesthesia for many obstetric, urologic, orthopedic and digestive surgical procedures with proven efficacy and safety. However, although rare, some neurologic complications can occur with potentially life threatening consequences [1-4]. To our knowledge, lower cranial nerves palsies have been reported only eleven times in the literature [1, 2, 5-9]. We report such a case with transient dysphagia, dysphonia and spinal accessory nerve palsy occurring four days after spinal anesthesia for transurethral resection of the prostate.
A 75-year-old man without medication coexisting diseases underwent transurethral
resection of the prostate for a prostatic hypertrophy. He had no history of
trauma, headache or coagulation abnormalities. Spinal anesthesia was conducted
by puncturing the L3-L4 space and injecting 12.5 mg of hyperbaric bupivacaine
(2.5 ml of 0.5% solution) combined with 25 microg of fantanyl after free flow
of cerebro-spinal fluid (CSF) with the patient in the sitting position. The
course of anesthesia was without incident. During surgery, excision of the
prostate was conducted. His intraoperative vital signs were normal and the
surgery was completed uneventfully. The operation time was 75 minutes. There
were no symptoms of a postdural puncture headache but on the fourth postoperative
day, the patient started to have mild occipital headache with some cervicalgia
without vomiting. In addition, he developed some difficulty in swallowing and
speaking with change of phonation. Initially, the patient was not too bothered
by his symptoms and he was discharged from the hospital on the eighth postoperative
days. Since the symptoms persisted with decreased range of shoulders movement
and increased salivation, the patient presented to our department three days
later. On examination, he was conscious without fever or neck stiffness. Neurologic,
otorhinolaryngologic and nasofibroscopic examination revealed bilateral paresis
of the ninth, tenth and eleventh cranial nerves without pyramidal or cerebellar
signs. Cranial computed tomography scan was performed and did not show any
abnormalities. The patient was treated conservatively with analgesia and diet
modification. His symptoms resolved progressively after about 2 weeks of onset
without any residual neurological deficit. At the end of the first month postoperatively,
the patient had no subjective symptoms.
There are several reports in the literature of acute neurological complications after spinal anesthesia including altered level of consciousness, aphasia, hemiparesis and palsy of occulomotor, trigeminal and facial nerves [2-4, 10]. However, lower cranial nerve palsies have been rarely reported in the literature. In our review, only 11 cases were found, of which all were young women (between 19 and 32 year-old) during spinal anesthesia for obstetric procedures (8 cases for labor analgesia and 3 cases for cesarean section) [1, 2, 5-9]. All cases reported in English literature were summarized in Table
1. Our patient is the first man reported and older than those previously described.
Several authors trend to explain this rare phenomenon. They hypothesized that the reaction was caused by cephalad spread of either the opioid or the bupivacaine (occurrence of high sensory blockade), toxic reaction of these drugs or subdural catheter placement (than the subarachnoid space) [2, 5, 7, 9].
In all previous reported cases, all the symptoms started shortly (few minutes) after intrathecal injection of drugs (opioid alone or combined with bupivacaine) and disappeared within less than 90 minutes. Our literature search revealed no other reports of this type of lower cranial nerve paresis including spinal accessory nerve palsy occurring four days after spinal anesthesia.
It is well known that in old patients as in our case, compression of the thecal sac, spinal canal abnormalities and difficulties with block placement are risk factors for total spinal block or accidental subdural injection.
Lower cranial nerve palsies may occur as a result of pneumocephalus or posterior fossa hemorrhage, but in our case, cranial CT-scan was normal.
This late transient complication is difficult to explain in our patient but as reported by Fang and colleagues, we speculate that CSF depletion (decrease of CSF pressure) and intracranial hypotension may play a role. It has been explained on the basis of CSF loss causing descent of the brain and stretching of the nerves [10
Our patient suffers considerable anxiety. He was managed conservatively and fortunately his symptoms resolved progressively and completely without any residual neurological deficit.
The possibility of lower cranial nerve palsies should be added to the possible side effects of bupivacaine-fentanyl combination used in patients during and following spinal anesthesia. Although transitional, this complication may occur few days after the procedure and need to be promptly recognized, carefully evaluated and treated by conservative measures.
The authors declare no competing interests.
Ali Akhaddar: conception and design, acquisition of data, analysis and interpretation
of data, drafting the article, revising it critically for important intellectual
content and final approval of the version to be published. Mohcine Salami and
Youssef Darouassi: acquisition and analysis of data and approval of the final
version of the manuscript. All authors read and agreed to the final version
of this manuscript.
The authors thank Mustapha Bensghir, M.D., (Department of Anesthesiology, Mohammed V Military Teaching Hospital, Rabat, Morocco) for his help with preparing this manuscript.
Table 1: summary of the 11 cases with lower cranial nerves complications following spinal anesthesia reported in the literature
- Cohen SE, Cherry CM, Holbrook RH, El-Sayed YY, Gibson RN, Jaffe RA. Intrathecal sufentanil for labor analgesia-sensory changes, side effects, and fetal heart rate changes. Anesth Analg. 1993 Dec;77(6):1155-60. PubMed | Google Scholar
- Ray BR, Baidya DK, Gregory DM, Sunder R. Intraoperative neurological event during cesarean section under spinal anesthesia with fentanyl and bupivacaine: Case report and review of literature. J Anaesthesiol Clin Pharmacol. 2012 Jul;28(3):374-7. PubMed | Google Scholar
- Fragneto RY, Fisher A. Mental status change and aphasia after labor analgesia with intrathecal sufentanil/bupivacaine. Anesth Analg. 2000 May;90(5):1175-6. PubMed | Google Scholar
- Whiting AS, Johnson LN, Martin DE. Cranial nerve paresis following epidural and spinal anesthesia. Trans Pa Acad Ophthalmol Otolaryngol. 1990;42:972-3. PubMed | Google Scholar
- Hamilton CL, Cohen SE. High sensory block after intrathecal sufentanil for labor analgesia. Anesthesiology. 1995 Nov;83(5):1118-21. PubMed | Google Scholar
- Currier DS, Levin KR, Campbell C. Dysphagia with intrathecal fentanyl. Anesthesiology. 1997 Dec;87(6):1570-1. PubMed | Google Scholar
- Musch G, Liposky J. Dysphagia following intrathecal local anesthetic-opioid administration. J Clin Anesth. 1999 Aug;11(5):413-5; 11:413-415. PubMed | Google Scholar
- Kuczkowski KM, Goldsworthy M. Transient aphonia and aphagia in a parturient after induction of combined spinal-epidural labor analgesia with subarachnoid fentanyl and bupivacaine. Acta Anaesthesiol Belg. 2003;54(2):165-6. PubMed | Google Scholar
- Smiley RM, Moore RP. Loss of gag reflex and swallowing ability after administration of intrathecal fentanyl. Anesthesiology. 2007 Jun;106(6):1253. PubMed | Google Scholar
- Fang JY, Lin JW, Li Q, Jiang N, Gao Y. Trigeminal nerve and facial nerve palsy after combined spinal-epidural anesthesia for cesarean section. J Clin Anesth. 2010 Feb;22(1):56-8. PubMed | Google Scholar